Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Objective: To identify the number of cases of anaphylaxis reported in association with different classes of drugs and compare it with other reports contained in the same database.
Methods: The data were obtained from a database containing all of the spontaneous reports of adverse drug reactions (ADRs) coming from the Italian regions of Emilia Romagna, Lombardy and the Veneto, which are the main contributors to the Italian spontaneous surveillance system. The ADRs reported between January 1990 and December 2003 with a causality assessment of certainly, probably or possibly drug related (according to the WHO criteria) were analysed using a case/non-case design. The cases were defined as the reactions already coded by the WHO preferred terms of ‘anaphylactic shock’ or ‘anaphylactoid reaction’ (this last term also included anaphylactic reaction) and those with a time of event onset that suggested an allergic reaction and involved at least two of the skin, respiratory, gastrointestinal, CNS or cardiovascular systems; the non-cases were all of the other ADR reports. The frequency of the association between anaphylaxis and the suspected drug in comparison with the frequency of anaphylaxis associated to all of the other drugs was calculated using the ADR reporting odds ratio (ROR) as a measure of disproportionality.
Results: Our database contained 744 cases (including 307 cases of anaphylactic shock with 10 deaths) and 27 512 non-cases. The percentage of anaphylaxis cases reported in inpatients was higher than that among outpatients (59.1% vs 40.9%). This distribution is significantly different from that of the other ADR reports that mainly refer to outpatients. After intravenous drug administrations, anaphylactic shock cases were more frequent than anaphylactoid reactions or other ADRs, but more than one-third of these reactions were caused by an oral drug. Blood substitutes and radiology contrast agents had the highest RORs. Among the systemic antibacterial agents, anaphylaxis was disproportionally reported more often for penicillins, quinolones, cephalosporins and glycopeptides, but diclofenac was the only NSAID with a significant ROR. As a category, vaccines had a significantly lower ROR, thus indicating that anaphylaxis is reported proportionally less than other ADRs.
Conclusions: Anaphylaxis is a severe ADR that may also occur with commonly used drugs. It represents 2.7% of all of the ADRs reported in an Italian spontaneous reporting database.
- Drug-Induced Anaphylaxis
Volume 28, Issue 6 , pp 547-556
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Clinical Pharmacology Unit, Reference Centre for Education and Communication within the WHO Programme for International Drug Monitoring, University of Verona, Policlinico G.B. Rossi, Piazzale L. Scuro 10, 37134, Verona, Italy
- 2. Lombardy Centre of Pharmacovigilance, Milan, Italy
- 3. Department of Pharmacology, Interuniversity Research Centre for Pharmacoepidemiology, University of Bologna, Bologna, Italy